Chronic hepatitis associated with hepatitis C virus infection is a leading cause of liver disease. Current treatment includes a 24- or 48-week course of pegylated interferon in combination with ribavirin. Retinopathy characterized by retinal haemorrhages, cotton-wool spots and macular oedema (Cuthbertson et al. 2004) is a well-recognized side-effect of interferon therapy. We report localized retinal nerve fibre layer (RNFL) defects after formation of cotton-wool spots in two cases with interferon retinopathy.
A 66-year-old woman (case 1) began systemic pegylated interferon alpha and ribavirin therapy for chronic hepatitis C virus infection. She did not have diabetes mellitus but had had well-controlled systemic hypertension for 20 years. An ophthalmologic check-up before interferon therapy revealed that the best-corrected visual acuity (BCVA) was 1.0 bilaterally, and the intraocular pressure (IOP) values were 14 mmHg and 12 mmHg in the right and left eyes, respectively, measured by applanation tonometry. By funduscopic examination, the vertical cup-to-disk ratio was 0.5 bilaterally with no abnormal findings (Fig. 1A). One month after the start of therapy, a cotton-wool spot appeared in the superior temporal parapapillary region of the left eye (Fig. 1B). After 2 months of therapy, her BCVA was 1.2 bilaterally; the cotton-wool spot disappeared and localized RNFL defects were seen on funduscopy (Figs. 1C,D) and optical coherence tomography (Fig. 1E) in the left eye. After 4 months of therapy, visual field testing using the Humphrey Field Analyzer (Carl Zeiss Meditec Japan, Tokyo, Japan) central 30-2 program showed no abnormal visual field defects corresponding to RNFL defects.
A 64-year-old woman (case 2) who had had chronic hepatitis C infection for 30 years started systemic pegylated interferon alpha and ribavirin therapy. She had neither diabetes mellitus nor hypertension. An ophthalmologic check-up before the interferon therapy showed that her BCVA was 1.0 and 1.2 in the right and left eyes, respectively, and the IOP values were 12.7 mmHg and 13.7 mmHg in the right and left eyes, respectively, measured by noncontact tonometry. Funduscopy showed that the vertical cup-to-disk ratio was 0.5 bilaterally and no abnormalities were seen. After 2 months of therapy, several cotton-wool spots developed in the superotemporal arcade (Fig. 2A). After 4 months of therapy, the BCVA was 1.2 bilaterally; the cotton-wool spots disappeared and new localized RNFL defects appeared at the same location as the previous cotton-wool spots (Figs. 2B,C).
In the literature, localized RNFL defects associated with cotton-wool spots have been reported in cases with systemic hypertension and/or diabetes mellitus (Koh et al. 2010; Alencar et al. 2007). To our best knowledge, this is the first report of localized RNFL defects appearing after cotton-wool spots during interferon therapy. Cotton-wool spots, believed to be caused by acute focal occlusion of a single retinal arteriole, are retinal swellings resulting from ischaemic injury of the retinal nerve fibre layer (Nagaoka et al. 2007) that subside within a few months and may form localized RNFL defects as described previously. Localized RNFL defects can be an early sign of glaucomatous damage; however, their presence is not pathognomonic for glaucoma (Chihara et al. 1993). When the localized RNFL defects are observed, especially when the defects are not connected to the optic disk margin and do not accompany neuroretinal rim thinning/optic disk cup excavation, it is necessary to rule out previous retinopathies associated not only with systemic hypertension and diabetes mellitus but also with interferon therapy.